Oregon, 2011High Wind in Oregon, December 27, 2011
December 27, 2011 · NWS MFR · 1 event in 1 county or zone
A moderate front brought high winds to the coastal capes of Southern Oregon along with some isolated inland locations.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moderate front brought high winds to the coastal capes of Southern Oregon along with some isolated inland locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 27, 3:07 PM PST, 4 hours 33 minutes earlier.
Area forecast discussion, Dec 27, 3:07 PM PST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
307 PM PST TUE DEC 27 2011
.SHORT TERM...THERE WERE NUMEROUS ADJUSTMENTS MADE TO THE DETAILS
OF THE FORECAST BUT THE BIG PICTURE OF A WET AND WINDY FORECAST
THROUGH FRIDAY IS VERY CONSISTENT. OUR AREA WILL STAY ON THE WARM
SIDE OF AN OCCLUDED FRONT THAT WILL REMAIN DRAPED ACROSS OREGON
AND SLOWLY WEAKEN THROUGH THURSDAY. THEN THURSDAY NIGHT A STRONG
COLD FRONT IS FORECAST TO ARRIVE FROM THE WEST AND WEAKEN AS IT
MOVES INLAND ON FRIDAY.
WITH A WESTERLY FLOW ALOFT...PRECIPITATION AMOUNTS WILL BE VERY
NOTICEABLY HIGHER WEST OF THE CASCADE CREST. RIVERS AND STREAMS
WILL SEE SIGNIFICANT RISES WITH A TOTAL OF 5 TO 9 INCHES OF RAIN
FORECAST AT THE COAST THROUGH FRIDAY...GENERALLY 3 TO 5 INCHES IN
JOSEPHINE AND DOUGLAS COUNTIES...1 TO 3 INCHES ELSEWHERE ON THE
WEST SIDE AND UP TO 1 INCH ON THE EAST SIDE WITH LOCALLY HIGHER
AMOUNTS. SNOW LEVELS LOOK TO REMAIN ABOVE 6000 FEET THROUGH
THURSDAY NIGHT THEN FALLING NEAR THE END OF THIS LONG-LIVED EVENT
FRIDAY INTO FRIDAY EVENING.
SOUTH TO SOUTHWEST WINDS WILL BE STRONGEST FROM PORT ORFORD IN
NORTHERN CURRY COUNTY NORTHWARD...OVER THE HIGHER TERRAIN AND IN
LAKE COUNTY. THE PERIOD OF HIGH WINDS WILL BE LONGER-LIVED THAN
TYPICAL...THROUGH WEDNESDAY NIGHT INLAND WITH THE FRONT DRAPED
OVER THE AREA. WINDS WILL DECREASE AT THE COAST WEDNESDAY NIGHT
BUT MAY BECOME STRONG AGAIN THURSDAY INTO THURSDAY NIGHT AHEAD OF
THE NEXT FRONT. IF THE NEXT MODEL RUN OF THE NAM REMAINS
CONSISTENT AND THE GFS TRENDS STRONGER...THEN A HIGH WIND WATCH
WOULD BE APPROPRIATE FOR BOTH OF THE COASTAL ZONES.
.LONG TERM...THE LATEST RUNS OF THE ECMWF AND GFS SHOW SHOWERS
DIMINISHING FRIDAY EVENING THROUGH SATURDAY MORNING BEHIND A FRONTAL
PASSAGE. SNOW LEVELS ARE FORECAST TO LOWER DURING THIS TIME TO NEAR
3000 TO 4000 FEET...REACHING SOME OF HIGHER PASS LEVELS. HOWEVER,
PRECIPITATION IS FORECAST TO BE VERY LIGHT. THE GFS AND ECMWF ARE
CONTINUING TO SHOW DRIER CONDITIONS FOR SATURDAY AFTERNOON THRU
SUNDAY WITH A HIGH PRESSURE RIDGE BUILDING OVER THE AREA. THE GFS
KEEPS ADDITIONAL FRONTAL SYSTEMS NORTH OF THE AREA WHILE THE ECMWF
BUILDS A HIGHER AMPLITUDE RIDGE OVER THE PACIFIC NW WITH DRY CONDITIONS
INTO MONDAY. THE MAIN FORECAST CHALLENGE IS WHEN WILL THE RIDGE
BUILD INTO PLACE AND HOW LONG WILL IT LAST. CURRENTLY HAVE GONE WITH A
COMPROMISE OF THE GFS AND ECMWF AND TRENDED DRY SATURDAY AND SUNDAY.
THEN BEGINNING EARLY NEXT WEEK...EXPECT ANOTHER FRONTAL SYSTEM TO
MOVE INTO THE AREA WITH THE FRONT EXPECTED TO WEAKEN AS IT PUSHES
INTO THE RIDGE. CC
&&
.AVIATION...FOR THE NEXT 24 HOURS...SOUTH TO SOUTHWEST WINDS WILL INCREASE
ALONG THE COAST AND ALOFT. AREAS OF LOW LEVEL WIND SHEAR ARE EXPECTED
...MAINLY SPEED SHEAR WITH WINDS VEERING FROM SOUTH NEAR THE SURFACE TO
SOUTHWEST AT 2000 TO 3000 FT AGL AND WEST WINDS HIGHER ALOFT. THESE WINDS
ARE ASSOCIATED WITH A STRONG FRONT THAT WILL BRING WIDESPREAD RAIN WITH
MVFR CEILINGS AND VISIBILITIES AND LOCAL IFR...AND AREAS OF MOUNTAIN
OBSCURATIONS MAINLY FROM THE CASCADES WESTWARD.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 6 PM PST WEDNESDAY FOR ORZ021.
WIND ADVISORY FROM 8 PM PST THIS EVENING UNTIL 4 AM PST THURSDAY
FOR ORZ031.
CA...NONE.
PZ...GALE WARNING UNTIL 10 PM PST WEDNESDAY FOR PZZ350-356-370-376.
HAZARDOUS SEAS WARNING UNTIL 4 AM PST THURSDAY FOR PZZ350-356-370-376.
DWHazardous weather outlook, Dec 27, 5:26 AM PST, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
526 AM PST TUE DEC 27 2011
CAZ082-083-085-ORZ022-027-030-031-280700-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-MODOC COUNTY-
CURRY COUNTY COAST-SOUTH CENTRAL OREGON CASCADES-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
526 AM PST TUE DEC 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA...SOUTH CENTRAL OREGON AND SOUTHWEST OREGON.
.DAY ONE...TODAY AND TONIGHT
AS A STRENGTHENING FRONT APPROACHES THE AREA...WINDS AND
PRECIPITATION POTENTIAL WILL INCREASE THROUGH THE DAY. BUT NO
SIGNIFICANT WEATHER IS EXPECTED DURING THIS PERIOD.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH THURSDAY MORNING. PLEASE SEE THE LATEST WATCH MESSAGE FOR
FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ021-280700-
SOUTH CENTRAL OREGON COAST-
526 AM PST TUE DEC 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING HAS BEEN ISSUED EFFECTIVE FROM 4 PM THIS
AFTERNOON UNTIL 4 AM PST WEDNESDAY. PLEASE SEE THE LATEST WARNING
MESSAGE FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM PST WEDNESDAY.
A HIGH WIND WATCH ALSO REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH THURSDAY MORNING. PLEASE SEE THE LATEST WATCH MESSAGE FOR
FURTHER DETAILS. STAY TUNED FOR UPDATES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, South Central Oregon Coast
- When
- December 27, 7:40 PM PST to 10:10 PM PST
- Where
- South Central Oregon Coast forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Official NWS Observations
- Coordinates
- 42.979, -123.829 (the zone’s center; the record gives no point)
Wind gusts meeting warning criteria were only recorded at Cape Blanco and Cape Arago. Normally these stations are not used to verify warnings. However, Cape Blanco recorded gusts to 69 mph at 27/1940 and 27/2210 PST. Since this exceeds the warning threshold by 11 mph, it is assumed that warning criteria was met at some locations away from the capes. Cape Blanco recorded gusts exceeding 57 mph intermittently from 27/1910 PST until 28/1740 PST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New Jersey, December 27, 2011$75,000 · 14 events
- High Wind in Tennessee, December 27, 2011$103,000 · 71 kt wind · 5 events
- Strong Wind in Maryland, December 27, 2011$50,000 · 5 events
- High Wind in Wyoming, December 27 to 29, 201178 kt wind · 24 events
- Strong Wind in Delaware, December 27, 2011$25,000 · 4 events
- High Wind in Montana, December 27 to 29, 201164 kt wind · 18 events
- High Wind and Strong Wind in Rhode Island, December 27, 2011$20,000 · 56 kt wind · 2 events
- High Wind in New York, December 27, 2011$20,000 · 51 kt wind · 1 event
- Winter Weather in Illinois, December 27, 201115 events
- Strong Wind in South Carolina, December 27, 2011$5,000 · 6 events
- High Wind in Oregon, December 27 to 28, 201176 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 27, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352747.